Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 227, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 2, 2019, 5:01 PM EDT for 4 counties in Pennsylvania. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2019, 5:01 PM EDT (21:01 UTC)
- Expired
- Aug 2, 2019, 6:00 PM EDT
- In force
- 59 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Columbia County, PA, Montour County, PA, Northumberland County, PA, Schuylkill County, PA
The radar
The State College radar (KCCX), 127 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 457 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:45 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 2, 2:45 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service State College PA 245 PM EDT Fri Aug 2 2019 .SYNOPSIS... A slow moving upper disturbance along with a stalled surface front will keep the mention of mainly afternoon and evening showers and storms in the forecast through the weekend. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... T/SHRA covering a good portion of the area this aftn. The storms are mostly pulse in nature, growing on the daytime heat/instability. But, good upper-level evacuation and high moisture is helping some of the storms hold together long enough to get near severe. Perhaps the bigger worry is the threat for some flooding. As long as the storms behave as they currently are (pulse up and kill themselves off as they move very little), we should see the currently rainy places be dry in an hour or two. This should keep most of the problems in the minor flooding range. Will hold off on a flash flood watch for that reason. Couldn't rule out something a little more serious than some big puddles and swollen roadside ditches, though. Sunset should help diminish the storms, but the upper heights do actually look like they dip some into the night. So, that instability may still be around, just not sfc-based anymore. Therefore, do not expect them to totally evaporate. Will keep the mentions of thunder running through at least midnight, and mainly in the east or northeast under the coolest temps aloft. && .SHORT TERM /11 PM THIS EVENING THROUGH 6 PM SATURDAY/... Convective activity should be on the wane after midnight, but could last into the early morning hours, esp over the east/northeast. Despite a little clearing initially, low clouds and fog are expected to become widespread overnight as the rainfall today leaves things very moist and the wind will again be light to calm. The daytime on Saturday will feature more of the same as the weak and slow moving upper trough allows for some instability. The pattern changes none, and persistence is our friend. More storms, and still a low (but non-nil) threat for both minor flooding and severe winds. Highs in the 80s will be near to a tad above normal, but sticky dewpoints are forecast to hang around. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Under a broad upper level trough for much of the period. This will lead to a period of seasonable temperatures. After a couple days of dry weather to start the week for most of central PA, we will see a period of typical summer weather with daily scattered afternoon and evening showers and thunderstorms. Saturday night a weak front passes through helping to diminish POPs from the northwest as high pressure builds in. Just slight chances for any storms. Monday will see continued dry weather most areas in Central PA. Best chance for some scattered storms to pop would be across the southern tier of PA in the afternoon and evening and then die off again. Better chances on Tuesday into Wednesday as a shortwave moves down. Unsettled pattern will continue into Friday. Highest POP is Wednesday afternoon with the shortwave. The rest of the period is looking at scattered chances. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... T/SHRA have expanded in coverage to cover much of the area, but many of the TAF sites/terminals have remained VFR until now. However, the close proximity of the storms makes it necessary to carry at least a VCTS for the next few hours. Most storms should die off after sunset, but the upper pattern changes little and temps aloft may actually cool a little overnight. So, while there will be many less SHRA overnight after we lose the heat and residual energy, isolated SHRA can't be totally ruled out. Fog is again expected to form in at least the river valleys and at all places which do receive rain this aftn/eve. Low clouds should also spread out to cover much of the area by morning. Will drop many places to IFR, either in fog or clouds or both overnight. These clouds and the fog will burn off after sunrise. The morning clouds will likely mean a later (in the day) start to the storms vs today/Friday. Allusion...more, scattered T/SHRA are expected during the afternoon and evening on Sat. .Outlook... Sun...Patchy AM fog possible, mainly Western Pa. Isold PM storms, mainly S. Mon-Tue...AM fog poss. Otherwise, mainly VFR. Wed...SCT/NRMS PM TSRA. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Dangelo SHORT TERM...Dangelo LONG TERM...Watson AVIATION...Dangelo
Hazardous weather outlook, Aug 2, 4:30 AM EDT, 12 hours 31 minutes before
Hazardous Weather Outlook National Weather Service State College PA 430 AM EDT Fri Aug 2 2019 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-030830- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 430 AM EDT Fri Aug 2 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 2, 2:01 PM EDT, 3 hours before
Special Weather Statement
National Weather Service State College PA
201 PM EDT Fri Aug 2 2019
PAZ024>026-021900-
Blair PA-Cambria PA-Huntingdon PA-
201 PM EDT Fri Aug 2 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF HUNTINGDON...BLAIR...AND
CAMBRIA COUNTIES UNTIL 300 PM EDT...
At 201 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Blandburg to Franklinville. Movement was
northeast at 10 mph.
Wind gusts of up to 55 mph and nickel size hail are possible.
Locations impacted include...
Tyrone, Bald Eagle, Bellwood, Warriors Mark, Tipton, Blandburg,
Spruce Creek, Birmingham, Franklinville, Prince Gallitzin State Park
and Delgrosso's Amusement Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4073 7853 4073 7835 4074 7824 4074 7813
4070 7796 4059 7811 4062 7863
TIME...MOT...LOC 1801Z 234DEG 9KT 4066 7840 4065 7813
ColbertSpecial weather statement, Aug 2, 2:45 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service State College PA
245 PM EDT Fri Aug 2 2019
PAZ025-021930-
Blair PA-
245 PM EDT Fri Aug 2 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BLAIR COUNTY UNTIL 330
PM EDT...
At 245 PM EDT, a strong thunderstorm was reported near Altoona. This
storm was nearly stationary.
Hail up to penny size is possible.
Locations impacted include...
Altoona, Bellwood, Tipton, Horseshoe Curve, Penn State Altoona and
Delgrosso's Amusement Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Turn around don't drown.
&&
LAT...LON 4053 7852 4054 7848 4060 7844 4064 7844
4064 7828 4057 7828 4051 7836 4048 7854
TIME...MOT...LOC 1845Z 067DEG 0KT 4056 7840
ColbertLocal storm report, Aug 2, 3:29 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
329 PM EDT FRI AUG 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM FLOOD ALTA MANOR 40.53N 78.40W
08/02/2019 BLAIR PA PUBLIC
WATER RUSHING ACROSS JUNIATA GAP ROAD BETWEEN 25TH
AVENUE AND JUNIATA GAP ELEMENTARY SCHOOL
&&
EVENT NUMBER CTP1901609
JRBLocal storm report, Aug 2, 3:43 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 PM EDT FRI AUG 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 1 NW ALTA MANOR 40.54N 78.42W
08/02/2019 BLAIR PA PUBLIC
TWO TREES DOWN ON DAVIS ROAD NEAR GWIN ROAD.
&&
EVENT NUMBER CTP1901610
JRBLocal storm report, Aug 2, 4:19 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
419 PM EDT FRI AUG 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 1 NE ALTOONA 40.52N 78.39W
08/02/2019 BLAIR PA TRAINED SPOTTER
TREES AND WIRES DOWN AT THE INTERSECTION OF N 15TH
STREET AND 5TH AVENUE.
&&
EVENT NUMBER CTP1901611
JRBLocal storm report, Aug 2, 4:24 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
424 PM EDT FRI AUG 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 2 N DUNCANSVILLE 40.45N 78.43W
08/02/2019 BLAIR PA TRAINED SPOTTER
TREES AND WIRES DOWN NEAR MUNICIPAL DRIVE AND CARSON
VALLEY ROAD ALONG 764.
&&
EVENT NUMBER CTP1901612
JRBThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 11:00 AM EDT | Special Weather Statement | CTP | Clearfield | 60 min |
| Aug 2, 11:17 AM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 58 min |
| Aug 2, 11:58 AM EDT | Special Weather Statement | CTP | Clearfield | 62 min |
| Aug 2, 12:22 PM EDT | Areal Flood Advisory | CTP | Clearfield | 3 hr |
| Aug 2, 12:25 PM EDT | Special Weather Statement | CTP | Centre | 35 min |
| Aug 2, 12:42 PM EDT | Special Weather Statement | CTP | Cumberland | 48 min |
| Aug 2, 1:12 PM EDT | Special Weather Statement | CTP | Union | 33 min |
| Aug 2, 1:27 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming | 33 min |
| Aug 2, 1:48 PM EDT | Areal Flood Advisory | CTP | Blair, Cambria | 3 hr |
| Aug 2, 1:53 PM EDT | Special Weather Statement | CTP | Clinton | 37 min |
| Aug 2, 2:01 PM EDT | Special Weather Statement | CTP | Blair | 59 min |
| Aug 2, 2:28 PM EDT | Areal Flood Advisory | CTP | Bedford | 3 hr |
| Aug 2, 2:45 PM EDT | Special Weather Statement | CTP | Blair | 45 min |
| Aug 2, 3:11 PM EDT | Areal Flood Advisory | CTP | Blair, Cambria | 3 hr |
| Aug 2, 3:24 PM EDT | Flash Flood Warning | CTP | Blair | 3 hr |
| Aug 2, 3:45 PM EDT | Areal Flood Advisory | CTP | Centre, Mifflin, Snyder, Union | 3 hr |
| Aug 2, 4:02 PM EDT | Areal Flood Advisory | CTP | Columbia, Northumberland, Schuylkill | 3 hr |
| Aug 2, 4:50 PM EDT | Areal Flood Advisory | CTP | Montour, Northumberland, Snyder, Union | 3 hr |
| Aug 2, 5:24 PM EDT | Special Weather Statement | CTP | Schuylkill | 36 min |
| Aug 2, 5:27 PM EDT | Flash Flood Warning | CTP | Columbia, Montour, Northumberland | 3 hr |
| Aug 2, 5:42 PM EDT | Special Weather Statement | CTP | Columbia, Montour | 33 min |
| Aug 2, 5:52 PM EDT | Special Weather Statement | CTP | Montour | 23 min |
| Aug 2, 5:57 PM EDT | Special Weather Statement | CTP | Schuylkill | 33 min |
| Aug 2, 6:03 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 3 hr |
| Aug 2, 7:11 PM EDT | Special Weather Statement | CTP | Lebanon | 34 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.